Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 19, 2018, 7:15 AM CDT for Itawamba County, Lee County, Monroe County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 7:15 AM CDT (12:15 UTC)
- Expired
- Jul 19, 2018, 9:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
596
WGUS54 KMEG 191215
FFWMEG
MSC057-081-095-191415-
/O.NEW.KMEG.FF.W.0052.180719T1215Z-180719T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
715 AM CDT THU JUL 19 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Itawamba County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
* Until 915 AM CDT.
* At 715 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain over the next hour.
* Some locations that will experience flooding include...
Amory, Fulton, Tombigbee State Park, Plantersville, Mantachie,
Smithville, Tremont, Fairview, New Salem, New Wren, Evergreen,
Clay, Nettleton, Hatley, Abney, Eastman, Turon, Mooreville,
Ballardsville and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3392 8823 3394 8866 3425 8866 3441 8847
3446 8821 3446 8816
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:37 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 19, 6:37 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
637 AM CDT Thu Jul 19 2018
.UPDATE...
Updated for the 12z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 400 AM CDT Thu Jul 19 2018/
Temperatures range from the upper 60s near the Tennessee River to
middle 70s along and west of the Mississippi River this morning.
Latest radar scan shows a cluster of slow moving showers and
isolated thunderstorms over northeast Mississippi. This activity
is expected to continue through sunrise before weakening.
.Short term...Today through Saturday...
A mostly dry day is expected across the area today. Highest
dewpoints will reside along and west of the Mississippi River,
where a heat advisory has been issued. Heat indices will range
from 105 to 109 degrees today. To the east, lower dewpoints will
keep heat indices below the 105F threshold.
Tonight's forecast is a bit tricky with respect to storms.
The Storm Prediction Center has placed the entire Mid-South under
a marginal risk for severe storms, but storm initiation is still
very uncertain. None of the CAMs show any significant activity
today or tonight, so the risk is highly contingent. Nonetheless,
if any storms do form, plenty of upper level support will be
available with 40 knots of bulk shear and about 3000 J/kg of
MUCAPE.
Friday's forecast is also contingent upon the evolution of
convective activity overnight. At this point, I am downplaying the
storms and going with heat and humidity for Friday. Heat indices
will likely eclipse the 105 F mark areawide, with highs in the mid
90s in addition to elevated moisture fields. For this, a heat
advisory will once again be needed. I will let the next shift
reevaluate, but increase confidence in the HWO.
By Friday night, a cold front and associated trough will swing
across the Middle Mississippi Valley through early Saturday
morning. A moderately unstable airmass will be in place with
plentiful shear for this time of year. The best height falls will
reside to our east, but a complex of storms may clip the eastern
half of our forecast area. Currently, we are under a Marginal Risk
for storms with a Slight Risk just to our east. Due to some
uncertainty with the storm track, the Slight Risk may be expanded
westward with the new update. The main threat will be damaging
winds across northwest Tennessee as a MCS dives southeastward.
Saturday will be mostly dry across the western half of the area,
with scattered showers and storms along the Tennessee River as the
upper level low pushes south and slightly east.
.Long term...Sunday through the middle of next week...
Sunday will be the most pleasant day of the forecast package. Dry
air will work itself into eastern portions of the Mid-South behind
a reinforcing front. Temperatures will be around 90 degrees with
dewpoints nearing 70 and a northerly wind.
The main trof is expected to cutoff and remain in close proximity
to the Mid-South through at least Tuesday. This will keep a
decent chance of showers and thunderstorms in the forecast for
the eastern half of the forecast area through this period. With
increased clouds and showers, temperatures should stay a few
degrees below normal, with highs in the 80s. Another large scale
trough is forecast to drop down across the eastern half of the
U.S. on Wednesday and remain blocked through the weekend. This
pattern will support cooler than normal temperatures and some
isolated convective activity.
AC3
&&
.AVIATION.../12z TAFs/
A MCV moving slowly southeastward across northern Mississippi this
morning will continue to bring showers and thunderstorms to KTUP
along with reduced cigs/vsbys for the first few hours of the
forecast period. Otherwise, VFR conditions are expected as upper
ridging slowly builds from the west. This should suppress most
convective activity this afternoon, although a localized storm
cannot be completely ruled out. This potential remains low enough
to keep any mention out of the forecast. Winds will remain from
the south at less than 7 kts.
Later tonight, forecast confidence diminishes as latest model
guidance, including global and CAMS, diverge on solutions
regarding convective/MCS potential. Due to low confidence, will
leave convection out of the forecast but there is some potential
which later shifts will need to parse out regarding coverage and
timing of storms, if any. Winds will remain light southerly
overnight.
MCS potential increases over eastern areas on Friday, but remains
mainly east of KMEM at this time.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Dunklin.
MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Shelby-Tipton.
&&Hazardous weather outlook, Jul 19, 3:13 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 313 AM CDT Thu Jul 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 313 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Heat Advisory is in effect for areas along and west of the Mississippi river this afternoon. Heat Indices will range from 105 to 109F today. In addition, there is a Marginal Risk for severe storms this evening. Damaging winds and heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices may exceed 105 degrees across most of the Mid-South on Friday. A Heat Advisory will likely be needed. There is a Marginal Risk for severe weather across northwest Tennessee on Friday. The primary hazard will be damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Special weather statement, Jul 19, 5:52 AM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Memphis TN 552 AM CDT THU JUL 19 2018 MSZ015-016-023-024-191145- Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS- 552 AM CDT THU JUL 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT FOR... Southeastern Pontotoc County in northeastern Mississippi... Northwestern Monroe County in northeastern Mississippi... Southwestern Lee County in northeastern Mississippi... Northeastern Chickasaw County in northeastern Mississippi... At 552 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Troy, or 10 miles northwest of Okolona, moving east at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Pontotoc...northwestern Monroe...southwestern Lee and northeastern Chickasaw Counties should monitor this storm closely. LAT...LON 3401 8897 3419 8896 3423 8862 3396 8863 TIME...MOT...LOC 1052Z 271DEG 9KT 3410 8888
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:15 AM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 17 hr |
| Jul 19, 5:52 AM CDT | Special Weather Statement | MEG | Chickasaw | 53 min |
| Jul 19, 6:03 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe, Pontotoc | 21 min |
| Jul 19, 3:42 PM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 28 hr |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.